Journal of Symbolic Logic

Modeles Satures et Modeles Engendres par des Indiscernables

Benoit Mariou

Full-text is available via JSTOR, for JSTOR subscribers. Go to this article in JSTOR.


In the early eighties, answering a question of A. Macintyre, J. H. Schmerl ([13]) proved that every countable recursively saturated structure, equipped with a function $\beta$ encoding the finite functions, is the $\beta$-closure of an infinite indiscernible sequence. This result implies that every countably saturated structure, in a countable but not necessarily recursive language, is an Ehrenfeucht-Mostowski model, by which we mean that the structure expands, in a countable language, to the Skolem hull of an infinite indiscernible sequence (in the new language). More recently, D. Lascar ([5]) showed that the saturated model of cardinality $\aleph_1$ of an $\omega$-stable theory is also an Ehrenfeucht-Mostowski model. These results naturally raise the following problem: which (countable) complete theories have an uncountably saturated Ehrenfeucht-Mostowski model. We study a generalization of this question. Namely, we call ACI-model a structure which can be expanded, in a countable language L', to the algebraic closure (in L') of an infinite indiscernible sequence (in L'). And we try to characterize the $\lambda$-saturated structures which are ACI-models. The main results are the following. First it is enough to restrict ourselves to $\aleph_1$-saturated structures: if T has an $\aleph_1$-saturated ACI-model then, for every infinite $\lambda$, T has a $\lambda$-saturated ACI-model. We obtain a complete answer in the case of stable theories: if T is stable then the three following properties are equivalent: (a) T is $\omega$-stable, (b) T has a $\aleph_1$saturated ACI-model, (c) every saturated model of T is an Ehrenfeucht-Mostowski model. The unstable case is more complicated, however we show that if T has an $\aleph_1$-saturated ACI-model then T doesn't have the independence property.

Article information

J. Symbolic Logic, Volume 66, Issue 1 (2001), 325-348.

First available in Project Euclid: 6 July 2007

Permanent link to this document

Zentralblatt MATH identifier



Mariou, Benoit. Modeles Satures et Modeles Engendres par des Indiscernables. J. Symbolic Logic 66 (2001), no. 1, 325--348.

Export citation